Alert archive / Nebraska / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 64, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jun 20, 1997, 8:38 PM CDT for Lincoln County, Nebraska. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 20, 1997, 8:38 PM CDT (01:38 UTC)
- Expired
- Jun 20, 1997, 9:40 PM CDT
- In force
- 62 min
- Issued by
- NWS North Platte, NE
- Area
- Whole counties
County Lincoln County, NE
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 8:40 PM CDT | Hail 1 | North Platte, NE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 20, 3:30 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.6 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3148 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 1727 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KLBF 210138 RRA SVRLBF NEC111-210240- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 838 PM CDT FRI JUN 20 1997 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE NE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 940 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWESTERN NEBRASKA ...LINCOLN COUNTY AT 836 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY NORTH PLATTE DOPPLER RADAR 3 MILES WEST NORTHWEST OF NORTH PLATTE MOVING SOUTHEAST AT 25 MPH. DAMAGING HAIL AND/OR DESTRUCTIVE WINDS CAN BE EXPECTED NEAR... MAXWELL BY 910 PM CDT A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES. IF YOU ARE IN THE PATH OF THIS STORM YOU SHOULD MOVE INTO A STRONG BUILDING. DO NOT STAND NEAR WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LnOW WATER CROSSINGS. JWS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:19 PM CDT, 6 hours 19 minutes earlier.
Area forecast discussion, Jun 20, 2:19 PM CDT, 6 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 215 PM CDT FRI JUN 20 1997 ...THE IF, WHEN, AND WHERE FOR THE THUNDERSTORMS TONIGHT IS AGAIN THIS AFTERNOON'S CHALLENGE... HAVE FOCUSED ON THE IMMEDIATE PROBLEM OF THUNDERSTORMS WHILE CHOOSING TO FLOCK-SHOOT THE OUT PERIODS USING THIS MORNING'S ETA. THE KEY TO TONIGHT'S FORECAST SEEMS TO BE THE POSITION OF THE SURFACE FRONT AND OTHER LOW-LEVEL BOUNDARIES ON THE 19Z SFC CHART THE FRONT APPEARS TO BE NORTH OF BBW, OGA, AND LBF. THE 700 AND 850 MB THETA-E ANALYSIS FROM 12Z BIG AREA OF 330 PLUS NEBRASKA AND KANSAS WITH 340 PLUS IN EASTERN KANSAS. ISENTROPIC ANALYSIS ON 305K SURFACE BETRAYS A STEEP SLOPE JUST BEHIND SURFACE FRONT WITH WARM SECTOR MIXING RATIOS OF 12 TO 15 G/KG IN SOUTH CENTRAL AND SOUTHEAST NEBRASKA AND 16-17 G/KG IN EASTERN KANSAS. THIS LOOKS TO BE AN EXTREMELY VOLATILE COMBINATION. A COORDINATION CALL TO SPC SUGGESTED A DRIFT OF ALL THOSE PARAMETERS TO THE NORTH AND WEST INTO CENTRAL AND EASTERN NEBRASKA. THUS...THE MODERATE SEVERE RISK IN THAT AREA. TAKING IT ALL IN...SPC OUTLOOK AREA LOOKS LIKE THE BEST SOLUTION FOR THIS EVENING. SUGGEST BREAKING CENTRAL AND WESTERN NEBRASKA ZONES APPROXIMATELY ALONG AN ANW-LBF LINE. AS YESTERDAY...WOULD HIT THE THUNDERSTORM FORECAST HARD EAST OF THAT LINE. IN VIEW OF THE SLIGHT RISK AREA...65 DEGREE DEWPOINTS AND FRONTAL FORCING...SIGNIFICANT POPS (SAY 40 OR 50 PERCENT) ARE PROBABLY IN ORDER FOR THE SOUTHWEST AND PANHANDLE ZONES. CURRENT TEMPERATURE FORECAST LOOKS GOOD FOR THE FIRST TWO PERIODS. AS STATED ABOVE...HAVEN'T HAD TIME TO COME UP WITH ANY REASONS NOT TO GO WITH ETA SOLUTION FOR SATURDAY AND SATURDAY NIGHT AND AVN/MRF SOLUTION FOR SUNDAY. NONE OF THE BIG THREE MODELS HAVE SIGNIFICANT CHANGE IN OVERALL 500 MB WIND AND VORTICITY FIELD...EXCEPT FOR INCREASING SOUTHWESTERLY COMPONENT TO FLOW OVER THE HIGH PLAINS. THIS DOES NOT PROMISE MORE THAN BRIEF BREAKS IN THE CURRENT REGIME OF LOW LEVEL HEAT AND HUMIDITY AND SHORT WAVES PASSING OVER THE DAKOTAS.ETA AND AVN/MRF ARE SIMILAR WITH LOW LEVEL PROGS...SO TEMPERATURE GUIDANCE FROM THEM IS PROBABLY PRETTY GOOD. RECOMMENDED FORECAST NEZ004-005-023>025-210915- SHERIDAN-CHERRY-GRANT-HOOKER-THOMAS- INCLUDING THE COMMUNITIES OF VALENTINE...MULLEN 400 PM CDT FRI JUN 20 1997 .TONIGHT...A 50 PERCENT CHANCE OF THUNDERSTORMS. A SEVERE THUNDERSTORM IS POSSIBLE. LOW AROUND 60. LIGHT NORTHEAST WIND. .SATURDAY...PARTLY CLOUDY AND A LITTLE COOLER. HIGH AROUND 80. NORTHEAST WIND 5 TO 10 MPH. .SATURDAY NIGHT...PARTLY CLOUDY. LOW AROUND 60. .SUNDAY...PARTLY CLOUDY. HIGH 85 TO 90. NEZ006>010-026>029-038-210915- KEYA PAHA-BOYD-BROWN-ROCK-HOLT-BLAINE-LOUP-GARFIELD-WHEELER-CUSTER- INCLUDING THE COMMUNITIES OF AINSWORTH...O NEILL...BURWELL...BROKEN BOW 400 PM CDT FRI JUN 20 1997 .TONIGHT...SCATTERED THUNDERSTORMS WITH SEVERE THUNDEERSTORMS POSSIBLE. LOW AROUND 60. LIGHT NORTHEAST WIND. .SATURDAY...PARTLY CLOUDY AND A LITTLE COOLER. HIGH AROUND 80. NORTHEAST WIND 5 TO 10 MPH. .SATURDAY NIGHT...PARTLY CLOUDY. LOW AROUND 60. .SUNDAY...PARTLY CLOUDY. HIGH IN THE MID 80S. NEZ022-035>037-056>059-069>071-210915- GARDEN-ARTHUR-MCPHERSON-LOGAN-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES- FRONTIER- INCLUDING THE CITIES OF OGALLALA...NORTH PLATTE...IMPERIAL... 400 PM CDT FRI JUN 20 1997 .TONIGHT...A 40 PERCENT CHANCE OF THUNDERSTORMS. A SEVERE STORM IS POSSIBLE. LOW AROUND 60. NORTHEAST WIND 5 TO 10 MPH. .SATURDAY...PARTLY CLOUDY AND A LITTLE COOLER. LOW 80 TO 85. NORTHEAST WIND 5 TO 10 MPH. .SATURDAY NIGHT...PARTLY CLOUDY. LOW 55 TO 60. .SUNDAY...PARTLY CLOUDY. HIGH NEAR 90. VTN BB 059/082 058/087 49500 ANW BB 060h/081 059/086 49600 ONL BB 061/080 060/084 49600 BBW BB 060/081 060/086 49600 LBF BB 059/082 058/088 49400 OGA BB 060/083 059/088 49400 IML BB 061/084 060/089 49400 SPRINGER
In the hours before
Local storm report, Jun 20, 8:08 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
808 PM CDT FRI JUN 20 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0640 PM 14 N ANTIOCH NE 0.88 INCH HAIL
06/20/97 SHERIDAN
0740 PM 13 ENE ARTHUR NE 1.75 INCH HAIL
06/20/97 ARTHUR
0800 PM 12 W TRYON NE 3.50 INCH HAIL
06/20/97 MCPHERSON
DAUGHERTYLocal storm report, Jun 20, 8:09 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
808 PM CDT FRI JUN 20 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0640 PM 14 N ANTIOCH NE 0.88 INCH HAIL
06/20/97 SHERIDAN
0740 PM 13 ENE ARTHUR NE 1.75 INCH HAIL
06/20/97 ARTHUR
0800 PM 12 W TRYON NE 3.50 INCH HAIL
06/20/97 MCPHERSON
DAUGHERTYThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 7:16 PM CDT | Severe Thunderstorm Warning | LBF | Arthur, McPherson | 64 min |
| Jun 20, 7:25 PM CDT | Tornado Warning | LBF | Cherry | 35 min |
| Jun 20, 8:20 PM CDT | Severe Thunderstorm Warning | LBF | Hooker, McPherson, Thomas | 45 min |
| Jun 20, 8:50 PM CDT | Severe Thunderstorm Warning | LBF | Logan | 65 min |
| Jun 20, 9:00 PM CDT | Severe Thunderstorm Warning | LBF | Blaine, Thomas | 65 min |
| Jun 20, 9:08 PM CDT | Tornado Warning | LBF | Logan | 32 min |
| Jun 20, 9:29 PM CDT | Severe Thunderstorm Warning | LBF | Custer | 61 min |
| Jun 20, 9:41 PM CDT | Severe Thunderstorm Warning | LBF | Lincoln | 64 min |
| Jun 20, 10:42 PM CDT | Severe Thunderstorm Warning | LBF | Perkins | 63 min |
| Jun 20, 10:53 PM CDT | Severe Thunderstorm Warning | LBF | Lincoln | 62 min |
| Jun 20, 11:15 PM CDT | Severe Thunderstorm Warning | LBF | Hayes | 65 min |
| Jun 20, 11:38 PM CDT | Severe Thunderstorm Warning | LBF | Frontier | 62 min |
| Jun 21, 10:45 AM CDT | Severe Thunderstorm Warning | LBF | Holt, Rock | 65 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.